Drug-induced colitis - NSAID-induced colitis - Example 1
This 93-year-old patient with anemia secondary to blood loss, was admitted to inpatient hospitalization because of bleeding anemia. Because of chronic pain due to polyarthrosis and severe degenerative changes to the spinal column, patient had received non-steroidal anti-inflammatory agents and ASS. At gastroscopy, there were several non-bleeding ulcers along the greater curvature and the antrum. Colonoscopy was ordered to detect other blood sources as well as malignancies, a colonoscopy was performed.
The video starts in the cecum, where there are several flat, variously shaped ulcerations. The areas of bleeding seen in the video are due to biopsies that had just been obtained. There was no spontaneous bleeding. A larger ulcer is visible on Bauhin’s valve. Further ulcerations can be found in the ascending colon. Distal to this point, the mucosa was unremarkable.
Histological examination of the biopsy specimens revealed mixed-cell infiltrates with significant granulocytic components and necroses. There was no evidence supporting a diagnosis of Crohn’s disease. The localization of the ulcerations, especially in the cecum and on Bauhin’s valve, is typical for NSAID side effects. Pain therapy was adjusted, eradication therapy was performed and the patient was treated with a short course of 5-aminosalicylic acid (500 mg t.i.d.).